Healthcare & Clinical Calculations
Edinburgh Postnatal Depression Scale (EPDS) & Item-10 Safety Override
Score the 10-item Edinburgh Postnatal Depression Scale (0–30) for antepartum and postpartum mood screening while enforcing an immediate Item-10 self-harm safety override regardless of total score.
Why perinatal mood screening omits somatic sleep/appetite noise—and never ignores Item 10!
Normal late pregnancy and newborn night-feeding disrupt sleep, energy, and weight—causing general depression tools to misclassify exhausted new parents! John Cox, Jeni Holden, and Ruth Sagovsky (British Journal of Psychiatry 1987) designed the 10-item Edinburgh Postnatal Depression Scale (EPDS, each item scored 0–3 in severity direction for a 0–30 total) specifically around cognitive-affective anhedonia, self-blame, anxiety, tearfulness, and overwhelm.
ACOG and NICE perinatal guidelines enforce a critical two-gate clinical rule: (1) Total EPDS >= 13 flags Probable Perinatal Depression (10–12 flags Possible Distress requiring 2-week repeat screening), AND (2) ANY non-zero score (1, 2, or 3) on Item 10 ("The thought of harming myself has occurred to me") MUST trigger immediate same-day clinical safety evaluation—even if the patient’s total EPDS score is well below 10! Look at our worksheet: an EPDS total of 15 with Item 10 = 0 triggers Probable Perinatal Depression, whereas a low total of 4 with Item 10 = 1 immediately escalates to URGENT SAFETY ALERT!
| EPDS Total Score (0–30) | Item 10 (Self-Harm Thoughts) | Clinical Triage Tier | ACOG / Obstetric Follow-Up |
|---|---|---|---|
| Any Total Score (0–30) | Item 10 >= 1 (1, 2, or 3) | URGENT SAFETY ALERT | Immediate Same-Day Suicide Risk Assessment |
| EPDS >= 13 (e.g., 15) | Item 10 = 0 | Probable Perinatal Depression | Diagnostic Interview & Treatment Plan |
| EPDS 10–12 / EPDS 0–9 | Item 10 = 0 | Possible Distress / Low Risk | Repeat EPDS in 2–4 Weeks / Routine Care |
Total 10-Item Edinburgh Postnatal Depression Score (0–30)
Validates that all 10 severity-coded items B2:B11 lie in [0, 3] before summing.
=IF(OR(COUNT(B2:B11) < 10, MIN(B2:B11) < 0, MAX(B2:B11) > 3), "Invalid EPDS Item (0-3)", SUM(B2:B11))Perinatal Triage Classification With Mandatory Item-10 Safety Override
Checks cell B11 (Item 10 > 0) BEFORE evaluating total cutoffs >= 13 and >= 10.
=IF(OR(COUNT(B2:B11) < 10, MIN(B2:B11) < 0, MAX(B2:B11) > 3), "Invalid EPDS Item (0-3)", IF(B11 > 0, "URGENT SAFETY ALERT — Positive Item 10 Self-Harm Endorsement", IF(SUM(B2:B11) >= 13, "Probable Perinatal Depression (EPDS >= 13) — Diagnostic Evaluation", IF(SUM(B2:B11) >= 10, "Possible Perinatal Distress (EPDS 10-12) — Repeat Screen in 2 Weeks", "Low Perinatal Depression Risk (EPDS 0-9)"))))Try the example
Use the original values or change them to test your understanding.